These three drugs for weight loss were touted as the wonder drugs for losing weight. They would trick the mind into thinking the body did not need food, therefore rapid weight loss occurred. Side effects of Fenfluramine produced sedation, depression and drowsiness when taken; Phentermine caused insomnia, dizziness, dry mouth etc. were just some of the side effects using this drug. The actual medical term of these two drugs combination was Fen-Phen; both Fenfluramine and Phentermine curbed the appetite, but the side effects were deadly.
Using Fenfluramine caused primary pulmonary hypertension. This would raise the blood pressure in the lungs, causing the pulmonary arteries to increase. With this increase, the heart could not keep up with it and often it lead to death. Amnesia was another factor, losing the memory for short term was a bit scary. Having chronic fatigue syndrome (CFS) was on the list of side effects associated with Fenfuramine along with fibromyalgia, the painful muscles and tendons through out the body. Anxiety, nausea and insomnia were found when taking this drug.
Supposedly side effects taking Phentermine alone was not life threatening, but many people felt losing weight was going too slow so they would combined it with other drugs. Being another appetite suppressant people became addicted to it and then is when the side effects started showing up. But sadly people kept taking it and once they were off the drug withdrawal symptoms were like those of people on meth. Irregular heart beat, the shakes, insomnia; loss of sex drive was just a few side effects of Phentermine. If taken for any length of time, this drug became useless as the body became tolerant of it.
There is no such drug as Fen-Phen alone, it is a combination of the two diet drugs Fenfluramine and Phentermine. The name is taken from the first three and four letters of both drugs, thus Fen-Phen was the name, just shortened. Known to curb one’s appetite, it was deadly as well. With this combination of drugs, it released large amounts of serotonin, a natural chemical in our bodies which would tell the brain that you are full therefore you would not eat as much.
The side effect of Fen-Phen is just a combination of the ones associated with the two other drugs, plus some. One may feel weak as the week’s progress or they might have a very difficult time in breathing; they would walk from point A to point B and were out of breath. Fainting would occur as well; along with coughing up blood.
One might also notice a blue hew to the fingers and toes, caused by using this drug. Thankfully this drug has been taken off the market due to the high risks of heart failure and other related health issues. Realizing all the bad things with these drugs, the FDA took them off the market in 1997, but sadly there are drugs that mimic them just under another name or are called organic or an herbal supplement.